“Buzzing, hissing, crackling or ringing… If these constant or intermittent internal noises sound familiar to you, you are probably one of the estimated 740 million adults worldwide who suffer from tinnitus,” start Time.
The Swiss newspaper echoesa meta-analysis published last month in never neurology on the frequency of tinnitus in the world population. From examination of 90 scientific studies, it appears that 14.4% of people are affected by these symptoms to varying degrees. “About 2% experience a severe form of it,” write the authors. The prevalence of tinnitus does not differ according to sex, but an increase associated with increasing age has been identified. Tinnitus affects “10% of young adults, 14% of middle-aged adults and 24% of older adults”, describe the authors.
Another highlight detected by Time in the study: “Eastern Europe, in particular Bulgaria (with a prevalence of 28.3% in the population), Estonia, Lithuania and Poland, are more affected than the others [régions] of Europe, without researchers knowing why”. It must be said that there is a lack of funding for research associated with this topic, lament the researchers interviewed by the newspaper.
Beware of “everything and anything”
Furthermore, warns Tobias Kleinjung, a tinnitus specialist at the Ear, Nose and Throat Clinic at University Hospital Zurich, who was not involved in this study:
“The prevention of tinnitus is crucial, because there is, to date and in most cases, a therapy that can make the symptoms disappear with certainty.”
This prevention consists of avoiding exposure to high sound levels, for example, by using earplugs at concerts, or by refraining from turning up the volume of headphones. Less well known, certain medications are also listed as ear toxic (or ototoxic), meaning they can cause symptoms such as tinnitus, aggravation of pre-existing hearing damage, or even dizziness. warns Time. This is the case for certain chemotherapy drugs (for example, cisplatin), which are essential in the treatment of certain types of cancer. Hence the importance of informing patients, but above all of supporting them, to identify any alteration of the auditory system early.